Thunderstorm Wind, Grant
- When
- October 9, 6:33 PM CST
- Where
- Grant County, 3.44 mi WNW of Herman
- Measured
- 75 kt (86 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.810, -96.220
An RWIS station in Herman measured a wind gust to 86 mph.
Severe thunderstorm activity produced damaging wind gusts and tornadoes on October 9th across portions of west-central Minnesota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Severe thunderstorm activity produced damaging wind gusts and tornadoes on October 9th across portions of west-central Minnesota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Oct 9, 6:15 PM CST, 18 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 715 PM CDT Sat Oct 9 2021 .UPDATE... Issued at 709 PM CDT Sat Oct 9 2021 Sfc low is between Huron and Brookings SD with pressure falls suggesting sfc low is moving east. Mid level cicurlation is farther north and associated with line of storms that is moving into SE ND and into far western MN at 00z. Segment from NE SD into parts of WC MN and SE ND showing favorable locations for psbl TORs that the last few hours based on movement northeast vs more east with line farther south. This will need to be continued to be monitored but it is running farther away from the better environment moving into SW MN and may become too elevated with severe wx risk reduced once we get beyond 02z. && .SHORT TERM...(This afternoon through Sunday night) Issued at 306 PM CDT Sat Oct 9 2021 Short rage weather impacts include the potential for severe thunderstorms over southeast ND and west central MN this afternoon and evening, with widespread rainfall (possibly heavy) over our entire region. Strengthening negatively tilted trough is slowly moving into the western Dakotas, with WV imagery showing increasing organization/deepening (likely closing off). This closed upper low should only further deepen as it slowly slides over our CWA through tonight into Sunday, and east Sunday night. A deformation zone and dry slot are shown to pivot over our CWA later tonight into Sunday before the dry slot fills back in with additional shower/thunderstorm activity Sunday afternoon (activity ending west to east Sunday night). Abundant moisture advection with anomalous (90-the percentile) PWATs in the 1.25-1.5" range will result in efficient rainfall and most locations should receive beneficial rainfall as clusters of moderate to heavy rainfall track through the region. 24hr QPF probs from NBM are 80% or higher for 1" across the RRV through Sunday (10-30% for 3" or higher). Early in the event this afternoon/evening there is still the potential for convective training of thunderstorms that could result in excessive rainfall (mainly ponding/runoff), however outside of more intense rates with thunderstorms much of the rainfall should fall over a long enough duration to infiltrate soils (especially considering the ongoing drought). Regarding severe thunderstorm potential: Potential exists for supercells or northern extent of a QLCS/MCS late this afternoon into the evening along/ahead of frontal zone currently aligned near Fargo and extending northeast towards Bemidji. There were some breaks ahead of this which allowed for destabilization, and SPC objective analysis shows axis of ML CAPE 1000-1500 J/KG just to our south. As the surface low deepens this afternoon and evening this warm sector may slide northeast along the frontal zone, however the timing for more organized/impactful severe convection in our area is dependent on this front being a bit slower and surface low a bit faster before activity rapidly becomes elevated. Deep layer shear/effective helicity are already high as result of backing along/ahead of this front and 0-3km shear is already 30-45kt which would support the idea of embedded QLCS type surges/circulations. There are recent trends favoring more intense activity saying south as main instability axis remains slower and activity becomes more elevated, but this varies run to run. Until the front shifts east we are in the window will be dependent on the activity first forming and tracking into our south from SD, so we will be keeping a close eye on the timing of these surface features in relation to upstream trends. .LONG TERM...(Monday through Saturday) Issued at 306 PM CDT Sat Oct 9 2021 The long term period begins quiet, but develops a wet period that will extend from Tuesday night into Friday. The greatest impacts will be Wednesday, with heavy rain being the primary threat. This will be on top of the current system that could easily bring one to two inches of rain to the area. An upper trough will move into the Pacific Northwest/British Columbia during the day Sunday, and dig into the southwest CONUS on Monday, with a H500 low developing sometime during the day Monday and moving into the Four Corners by around noon Tuesday. At this point, upper level ridging over the Dakotas will keep the northern tier dry on both Monday and Tuesday. Temperatures behind the current system will fall into the 40s for highs during the early next week period. By Tuesday night, the upper low begins to eject out into the plains and lift into the vicinity of the Red River Valley Wednesday night, as it lifts from eastern South Dakota into northern Minnesota. High pressure over the southeast CONUS will open up the Gulf for a plethora of moisture advecting up the Mississippi Valley Tuesday night, wrapping into the low and moving across the CWA primarily on Wednesday. Latest GEFS probability forecasts give eastern North Dakota a 30% chance of 2 or more inches of rain, and around 70% chance of 1 or more inches of rain, from 13/1200Z to 14/1200Z (the 24-hour period including Wednesday and Wednesday night). This will be a chilly rain, with highs in the 40s, however any chances for mixed precip will be well to the west of the area. Some deterministic models have the upper low begin to retrograde back to the west and into Manitoba on Friday, keeping a chance for showers along the international border into northwest Minnesota through early Saturday morning, with Saturday seeing an end of precipitation, but only before the system pulls down some chilly, Canadian air. Saturday highs may be in the 30s, with near freezing temperatures possible across the Devils Lake basin. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 709 PM CDT Sat Oct 9 2021 Aviation conditions highly variable with pockets of IFR cigs and vsbys in E ND and parts of NW MN thru into Sunday. Winds will shift from east to north and then northwest into Sunday as system moves through. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. UPDATE...Riddle SHORT TERM...DJR LONG TERM...Speicher AVIATION...Riddle
Hazardous Weather Outlook National Weather Service Grand Forks ND 431 AM CDT Sat Oct 9 2021 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-100945- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 431 AM CDT Sat Oct 9 2021 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Widespread showers and thunderstorms are likely across the majority of North Dakota into Minnesota today and tonight. Heavy rainfall between 1-3 inches with smaller areas seeing 4 or more inches is expected. This brings the potential for flooding impacts, particularly within southeast North Dakota into the southern Red River Valley, including the Fargo-Moorhead metro. Storms may also be strong to severe within southeast North Dakota, the southern Red River Valley, west-central Minnesota, and portions of northwest Minnesota. Strongest storms may be capable of producing large hail up to golfball sized, wind gusts to 70 mph, and a few tornadoes. .DAYS TWO THROUGH SEVEN...Sunday through Friday A strong system is expected to move into the Plains and Upper Midwest around Wednesday-Thursday. This could bring impacts to the Dakotas and Minnesota from high winds as well as heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
704 PM CDT SAT OCT 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 PM TSTM WND GST 10 S LIDGERWOOD 45.93N 97.15W
10/09/2021 E70 MPH Roberts SD TRAINED SPOTTER
TRAINED SPOTTER REPORTS 70MPH WIND GUSTS
0644 PM TSTM WND GST 10 S LIDGERWOOD 45.93N 97.15W
10/09/2021 E70 MPH Roberts SD TRAINED SPOTTER
TRAINED SPOTTER REPORTS 70MPH WIND GUSTS
&&
FGFPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAND FORKS ND
711 PM CDT SAT OCT 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 PM TSTM WND GST 8 S LIDGERWOOD 45.96N 97.15W
10/09/2021 E70.00 MPH Richland ND TRAINED SPOTTER
TRAINED SPOTTER REPORTS 70MPH WIND GUSTS
&&
FGFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
733 PM CDT SAT OCT 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM TSTM WND GST 6 SSW HANKINSON 45.99N 96.94W
10/09/2021 M62 MPH Richland ND MESONET
PERSONAL WEATHER STATION SSW OF HANKINSON REPORTS 62MPH
WIND GUST
&&
FGFThe Aberdeen radar (KABR), 175 km away, was scanning. The volume nearest the first event began at 00:31 UTC.
2 thunderstorm wind, 1 tornado. Local standard time, as filed.
An RWIS station in Herman measured a wind gust to 86 mph.
Report of several trees down and roads impassable due to branch debris in town. Time estimated based on radar.
Possible tornado reported by the Hubbard County Sheriffs Office. Damage was reported on Industrial Park Road, near the intersection of HWY 71. Damage included metal roofing, uprooted trees, and road signs blown down. Peak winds estimated at 100 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2021Every state in 2021This day in weather historyThe tornado archive for Minnesota, 2021Warnings in Minnesota, October 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 990297, 990296, 990295.